Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 85, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 1998, 3:04 AM CDT for Champaign County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 3:04 AM CDT (08:04 UTC)
- Expired
- May 23, 1998, 3:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Champaign County, IL
The radar
The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:32 AM CDT | Hail 1.75 | Mahomet, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -616 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 230805 RRA SVRSPI ILC019-230845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 304 AM CDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 345 AM CDT * AT 302 AM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MONTICELLO OR 20 MILES WEST-SOUTHWEST OF CHAMPAIGN...MOVING EAST AT 35 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... CHAMPAIGN/URBANA TOLONO SAVOY ST. JOSEPH SIDNEY THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. UTHLAUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 AM CDT, 49 minutes earlier.
Area forecast discussion, May 23, 2:15 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 AM CDT SAT MAY 23 1998 SFC ANAL SHOWS QUASI STATIONARY FRONT DRAPED ACROSS SRN IL WITH CONVECTION REDVLPING NORTH OF BOUNDARY ACROSS CEN IL. LLJ CONTS TO PUMP MOISTURE LADEN AIR OVER THE TOP OF THE BOUNDARY HELPING TO FUEL THE TSRA. SO IN SHORT TERM EXPECT TSRA WILL CONT TO REFIRE ACROSS THE AREA AS UPR S/WV MOVES ACROSS THE AREA. ETA MODEL SHOWS BOUNDARY WILL CONT TO SIT OVER CEN IL TDY MAYBE EVEN MOVING A BIT NORTH DURING THE DAYTIME HOURS. NEXT WK S/WV WILL MOVE INTO MIDWEST THIS EVE...SO LOOKS LIKE ANOTHER ROUND OF CONVECTION WILL DVLP IN ERN MO INTO AN MCS AND MOVE INTO CEN IL AGAIN TNGT AS 40 KT LLJ FEEDS THE SYS. GOING ZONES HAVE A GOOD HANDLE ON PARADE OF TSRA ACROSS THE AREA FOR TDY AND TNGT. FWC NUMBERS LOOK FINE FOR HIGHS. PIA 74/60 57 SPI 75/60 57 DEC 75/60 57 CMI 75/60 57 LWV 78/61 68 KETCHAM
In the hours before
Special weather statement, May 22, 11:09 PM CDT, 3 hours 55 minutes before
ILZ066>068-071>073-230500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1109 PM CDT FRI MAY 22 1998 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY... RICHLAND AND LAWRENCE HAS EXPIRED. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE ALERT TO THE CHANGING WEATHER CONDITIONS. BYRD
Special weather statement, May 22, 11:09 PM CDT, 3 hours 55 minutes before
ILZ066>068-071>073-230500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1109 PM CDT FRI MAY 22 1998 ...TORNADO WATCH HAS EXPIRED... THE TORNADO WATCH FOR EFFINGHAM...JASPER...CRAWFORD...CLAY... RICHLAND AND LAWRENCE HAS EXPIRED. HOWEVER...STORMS ARE EXPECTED TO REDEVELOP TOWARDS DAYBREAK...SO BE ALERT TO THE CHANGING WEATHER CONDITIONS. BYRD
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 9:56 PM CDT | Tornado Warning | ILX | Christian | 34 min |
| May 22, 10:32 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 43 min |
| May 22, 11:27 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 33 min |
| May 23, 12:03 AM CDT | Severe Thunderstorm Warning | ILX | Crawford | 42 min |
| May 23, 2:35 AM CDT | Severe Thunderstorm Warning | ILX | Macon, Piatt | 40 min |
| May 23, 4:34 AM CDT | Severe Thunderstorm Warning | ILX | Piatt | 41 min |
| May 23, 5:19 AM CDT | Severe Thunderstorm Warning | ILX | Douglas | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.